Missouri, 2019

Flood in Missouri, May 2 to 3, 2019

May 2 to 3, 2019 · NWS DVN · 1 event in 1 county or zone

Extensive flooding occurred late May and into June across eastern Iowa, northwest Illinois, and northeast Missouri. The last half of May was very wet with 5-8 inches of rain falling over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Extensive flooding occurred late May and into June across eastern Iowa, northwest Illinois, and northeast Missouri. The last half of May was very wet with 5-8 inches of rain falling over the region. This combined with saturated soils, brought many rivers above Moderate to Major flood levels. Many climate sites only saw 3 days of no precipitation from May 16th to May 31st. |The Wapsipinicon, Iowa, Skunk, Des Moines, Rock, and Green Rivers all recorded a preliminary Top 10 crest on record. The main stem Mississippi also crested again in late May / early June, with sites from Le Claire LD 14 on downstream recording a Top 10 crest. |Several significant flood events also occurred in March - Early May 2019 due to snowmelt, heavy rain, and saturated soil.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 2:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 2, 2:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
309 PM CDT Thu May 2 2019

.SYNOPSIS...
Issued at 305 PM CDT Thu May 2 2019

Forcing was finally moving off to our northeast taking the rain
with it. Otherwise, much of the day has been cloudy with another
cool day in progress with mid afternoon temperatures in the 50s.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 305 PM CDT Thu May 2 2019

A small chance of light rain on Friday.

Tonight: Weak high pressure should bring clearing or at least
partial clearing skies to the cwa, along with light winds. This
should allow for a cooler night with lows in the lower to mid 40s.

Friday: A trough in the southern stream may bring a chance of
light rain to our far southern cwa, as that area will be on the
northern fringe of heavier rain farther to the south. The airmass
in the dvn cwa will be much drier so rain amounts look to be quite
light. Pops will be 20-30 percent in our far south, but most of
the cwa will be dry. Otherwise, mid level clouds should increase
and thicken as the day progresses, as noted on time-height
sections. With the increasing cloud cover and northeast winds,
temperatures again will be below normal, with highs in the lower
60s at most locations.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 305 PM CDT Thu May 2 2019

Bottom line up front: With moderate to major flooding on area
rivers continuing there is the potential for very heavy rainfall
next week, so interests along rivers should pay close attention to
later forecasts.

Very active pattern setting up for much of next week with periodic
rounds of showers and thunderstorms. Unfortunately, this appears
to be a classic Maddox synoptic frontal-type heavy rainfall
situation. There will be a deep trough anchored in the Rockies for
much of the week, with high pressure centered off the southeast
United States. Pattern recognition suggests tremendous moisture
will be available coming off the Gulf of Mexico. A strong
baroclinic east-west zone will be right across the area with
strong moisture transport/warm air advection/strong forcing. The
timing of upper level disturbances providing forcing and mesoscale
features will help to drive the event, which will determine
rainfall amounts and locations of the heaviest bands of rain. It
is also too early to determine any severe weather threat. Highs
will be in the 60s and 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1245 PM CDT Thu May 2 2019

MVFR/lcl IFR this afternoon gradually becoming VFR. North to
northeast winds less than 10 knots.

&&

.HYDROLOGY...
Issued at 1125 AM CDT Thu May 2 2019

A HISTORIC crest of 22.7 feet will be occurring tonight into
Friday at LD15 (RCKI2) on the Mississippi.

Another round of moderate to heavy rainfall fell overnight
generally south of a line from Ottumwa, IA to Rockford, IL.

Unfortunately this rain fell right on the Mississippi crest as it
was starting to move into the Quad Cities. Due to the saturated
ground, this rain ran off quickly into area rivers and raised
Mississippi levels by several tenths of a foot.

Tributary rivers are now generally falling but a few locations are
seeing a small jump due to immediate runoff. Flood warnings
continue for the Des Moines, Iowa, Skunk and Wapsipinicon rivers
in Iowa and Rock river in Illinois.

On the Mississippi upstream of Camanche, IA river levels continue
to slowly fall. At Camanche the rainfall has caused the river to
level off but will start falling later today.

From LD14 on downstream crest forecasts have be revised upward by
a few tenths of a foot due to the heavy rainfall.

LD14 will be cresting this afternoon into the evening followed by
LD15 tonight into Friday.

Very little if any rainfall will be seen Thursday night through
Saturday night across the area which will allow crest forecasts
to stabilize and also move downstream.

Looking ahead to next week the weather pattern will be turning
quite active again with a near daily chance of rain from Sunday
night through Wednesday. Long range outlooks suggest that there is
a risk of heavy rain the first half of next week.

If the heavy rain occurs next week it will minimally slow the
rate of fall on the Mississippi river. The location and amount of
rainfall will be critical to future river levels.

&&

.CLIMATE...
ISSUED AT 305 PM CDT Thu May 2 2019

Week 2...May 10-16

The weather pattern favors a deep trough across the upper Midwest
and Great Lakes region. This will likely bring below to possibly
well below normal temperatures to the central United States,
including the dvn cwa. Rainfall is expected to be about normal.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...08
CLIMATE...Haase
Hazardous weather outlook, May 2, 8:31 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
931 AM CDT Thu May 2 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031445-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
931 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Moderate to major flooding will continue along the Mississippi
River and other tributary rivers. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Sunday through Wednesday: Periodic rounds of showers and
thunderstorms can be expected. The main threat will be heavy
rainfall which may aggravate ongoing flooding. It is too early to
determine the severe risk.

Moderate to major flooding will continue along the Mississippi
River. Some tributary rivers will also be in flood. Please see the
latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Haase

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
May 2, 4:00 PM CST to May 3, 6:00 AM CST
Where
Clark County, 0.21 mi SSE of Gregory Lndg to 0.42 mi SSW of Alexandria
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.277, -91.498

The Mississippi River at Gregory Landing rose above its major flood stage of 25 feet during the after of May 2nd and fell back below major flood stage during the morning hours of May 3rd. The river crested at 25.16 feet at midnight on May 3rd. This was the 3rd highest crest on record.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826879.